Tylenol Adds New Warning To Pain Killer Bottles: 5 Things To Know About Acetaminophen Safety Label
Tylenol will add a warning to its products telling consumers to read the safety label before they take the pills. The warning will state explicitly that Tylenol contains acetaminophen, which can cause liver damage among other complications.
Like Us on Facebook
The new warning will appear on the top of Tylenol bottle caps in red ink, and will read: "CONTAINS ACETAMINOPHEN" and "ALWAYS READ THE LABEL."
The new labels come amidst lawsuits -- currently, about 85 -- claiming that acetaminophen was the cause of injury and even death. The Associated Press reports that the Food and Drug Administration is currently outlining safety proposals that could "curtail the use of Tylenol and other acetaminophen products."
The government is most concerned about extra-strength Tylenol products, which contain about 50 percent more acetaminophen in a two-pill dose than the normal strength (1,000 mg compared to 650 mg for regular).
"We're always looking for ways to better communicate information to patients and consumers," Edwin Kuffner, vice president of McNeil Consumer Healthcare, the Johnson & Johnson unit that makes Tylenol, told AP.
Here are five things to know about acetaminophen and the new Tylenol warnings:
Acetaminophen overdose has been the number one cause of sudden liver failure in the U.S. for the past ten years. According to the U.S. Centers for Disease Control and Prevention, overdoses from acetaminophen send between 50,000 and 80,000 people to the hospital every year. Five hundred of them die.
About 600 over-the-counter products contain acetaminophen. Excedrin painkillers, Sudafed cold medicine and Nyquil are just a few of them.
According to New York Daily News, one in four American adults use one of these products every week. The fraction of people who actually experience adverse side effects or overdose is extremely slim, however.
Most doctors agree that acetaminophen is safe if taken as directed -- meaning not consuming more than 4,000 mg of it in a single day.
The problem is, over-the-counter acetaminophen-containing drugs like Tylenol often come in bottles with hundreds of pills in them. This makes it easier for someone to overdose on the painkiller, hence the new Tylenol warning label.
When taken in high doses, acetaminophen can cause serious liver complications and even death. "The most serious side effect is liver damage due to large doses, chronic use or concomitant use with alcohol or other drugs that also damage the liver," Medicine Net notes. "Chronic alcohol use may also increase the risk of stomach bleeding."
Tylenol's new warning labels will take effect in October of this year. Expect the new Tylenol warning label to roll out this fall.
Tylenol first added a warning label to its products back in 1994. Examiner reports that almost 20 years ago, Tylenol warned consumers that mixing their product with alcohol could cause liver problems. Four years later, they added a warning about not going over the recommended dosage.
Read more from iScience Times:
© 2012 iScience Times All rights reserved. Do not reproduce without permission.